Ohio, 2018Flood in Ohio, December 16, 2018
December 16, 2018 · NWS RLX · 1 event in 1 county or zone
A low pressure system moved through the central Appalachians on the 15th and 16th. 5 to 2 inch range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through the central Appalachians on the 15th and 16th. This brought several waves of moderate to heavy rainfall, with total rain amounts in the 1.5 to 2 inch range. The cooperative observer at Marietta measured 1.52 inches of rain from the 14th through the 16th. The ground was already saturated from prior precipitation, so all of this rain was runoff, resulting in minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 16, 2:56 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 16, 2:56 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
256 AM EST Sun Dec 16 2018
.SYNOPSIS...
Low will slide off to the east today and tonight, with cooler
air moving in behind the system for the beginning of next week.
High pressure mid week. Another system due late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM Sunday...
Upper low continues to affect the area with bands of -RA. Heavy
rains from earlier in the day Saturday across parts of southeast
Ohio has led to minor flooding this evening across some of the
more problem prone creeks in southeast Ohio, and flood warnings
have been posted across parts of southeast Ohio.
Upper low will gradually continue to drift eastward today and
tonight, taking moisture with it, and ushering in a
northerly/cooler flow behind the system. Temperatures today will
remain somewhat steady, and may even possibly fall a bit by
early to mid afternoon as the low departs the area. In addition,
will start to see a drying trend in mid and upper levels of the
atmosphere, and will see a transition to -dz as the day
progresses. Cloud cover will linger for much of the near term
period as low level moisture remains trapped beneath inversion.
Besides the minor flooding in SE Ohio, other problem of concern
in the near term period is the development of -fzdz across the
northern mountain zones, which is expected to develop by early
evening. Do have a few hundredths of ice accumulation coded up,
but it is very spotty, and generally above 4000 feet elevation.
Have elected to go ahead and let the day shift reevaluate
whether or not an advisory is necessary, or if the situation can
be handled through other means such as a sps.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 200 PM Saturday...
Shallow, low-level moisture remains across the area at the start of
the period and wanes from West to East through Sunday night. General
NW flow through the column continues to bringing in cooler air
leading to a cooler Monday morning. This regime keeps light rain and
drizzle, freezing drizzle for some across higher elevations, through
the night.
A reinforcing cold front drops down Monday afternoon into the
evening, bringing renewed, albeit low, precipitation chances across
higher terrain with effective upslope flow in spite of only shallow
moisture availability. Latest model soundings show a hint of crystal
growth, so a few flakes may mix into otherwise drizzle/freezing
drizzle along highest ridgelines Monday night. Favorable
upslope winds erode by Tuesday morning and high pressure builds
from the Great Lakes region, gradually clearing conditions
through Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 210 PM Saturday...
With high pressure overhead, clear, calm skies allow for a cold
Tuesday night/Wednesday morning with lows in the 20's. High
pressure shifts to the East with an approaching ridge, allowing
southwesterly return flow to take hold, ushering in a warming
and moistening trend through Thursday. High temperatures reach
well into the 40's (mountains) and 50's (lowlands) Wednesday and
Thursday, with some locations perhaps flirting with 60 on
Thursday should cloud cover be less widespread than currently
forecast.
Attention then turns to the system approaching the area at the
end of the work week. Models agree on a deeply amplified trough
axis traversing the CONUS, arriving East of the Mississippi by
Thursday. Warm frontal rain showers associated with the system
start to arrive mid-Thursday and will depend on timing of said
front, possible downsloping eating into precip chances in the
western lowlands, and moistening of the boundary layer. Major
long-range models agree that the low will track up through this
area from the SSW to NNE on Friday, occluding as it does so,
with continued rain shower activity. Main uncertainty during
this phase would be the presence of or lack of a dry slot
modifying available moisture. Winds turn northerly and cold air
filters in behind the system center Friday night, so a wintry
mix is possible at least across the higher terrain as the system
exits heading into the early part of the weekend.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 1225 AM Sunday...
Widespread IFR conditions in areas of -ra/-dz and low cigs.
These will persist for much of the taf period, until at least
18-22Z, when some improvement to MVFR is possible, although
local IFR conditions are expected to linger, particularly across
mountainous sites. Light and variable winds becoming West-
northwesterly after 16Z. Occasional gusts in the teen to lower
20 kt range, mainly mountains.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Timing improving conditions on Sunday may
vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 12/16/18
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H M H M M H H H H H M
HTS CONSISTENCY H H H H M M M M M H H H
BKW CONSISTENCY H H M H H H H H H H H H
EKN CONSISTENCY H H H H H M H H H H L L
PKB CONSISTENCY H L M H H M M M M H H H
CKB CONSISTENCY H H H H H M M M M M M M
AFTER 06Z MONDAY...
Periods of IFR possible in rain or stratus through Sunday
night, and in mixed wintry precipitation and stratus in the
northern WV mountains at times Sunday night into Monday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 AM EST this morning for WVZ007>011-017-
019.
OH...Flood Watch until 10 AM EST this morning for OHZ066-067-075-
076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...MC
LONG TERM...MC
AVIATION...SLHazardous weather outlook, Dec 15, 1:38 PM EST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
138 PM EST Sat Dec 15 2018
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>016-018-020-024>034-
039-040-515>522-524-525-161845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
138 PM EST Sat Dec 15 2018
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Rain will develop back into the area tonight. This could lead to
minor flooding of creeks and streams.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>011-017-019-161845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
138 PM EST Sat Dec 15 2018
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-161845-
Northwest Pocahontas-Southeast Randolph-
138 PM EST Sat Dec 15 2018
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
There is the potential for a transition to light freezing rain
late tonight into Sunday, ending as a period of freezing drizzle
late Sunday. Should confidence increase in this scenario, a winter
weather advisory may eventually be posted.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is the potential for a transition to light freezing rain
late tonight into Sunday, ending as a period of freezing drizzle
late Sunday. Should confidence increase in this scenario, a winter
weather advisory may eventually be posted.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flood, Washington
- When
- December 16, 3:45 AM EST to 4:56 PM EST
- Where
- Washington County, 0.69 mi N of Macksburg to 1.25 mi NE of Macksburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.640, -81.471
Minor flooding occurred on the West Fork of Duck Creek. The stream gage at Macksburg showed the creek going over its 13 foot bankfull level very early on the 16th. It crested at 13.4 feet early that afternoon before returning to its banks late that afternoon. This caused some high water in low spots along the creek.
The Little Muskingum River near Bloomfield also flooded. The gage near Bloomfield showed the river rising above its 16 foot bankfull level early on the 16th, cresting around 16.9 feet late that morning, and returning to its banks by mid afternoon. This caused flooding along Route 26 near its intersection with Route 260.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 16 to 19, 201812 events
- Flood and Rip Current in California, December 16 to 20, 20188 events
- Debris Flow and Flooding in California, December 16 to 17, 20184 events
- Heavy Rain and Winter Weather in California, December 16 to 18, 20183 events
- Winter Weather in Pennsylvania, December 16, 20183 events
- Winter Weather in New Jersey, December 16, 20182 events
- High Surf in Oregon, December 16 to 17, 20182 events
- Flood in Ohio, December 16, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789446.